I’ve been off Effexor for a little over 3 months. My doctor had me taper from 150mg, to 75mg, to 37.5mg with only 2 weeks in between each taper. That was probably too fast, my symptoms were really bad. Vertigo, nausea, diarrhea, anxiety, depression, bad stomach pains, vomiting. I’m still feeling nauseous and depressed. I thought the nausea would be gone by now since my doctor says withdrawal symptoms only last a few weeks. I’m just nervous that it’s from something else. Has anyone had any experience with withdrawal symptoms for Effexor or other antidepressants that lasted a long time? Thanks
How long does Effexor withdrawal last?
Question posted by Jennalyn163 on 17 Jan 2019
Last updated on 2 June 2022 by pbrprincess
Hello! I wondered how your story ended since then?
I have been dealing with detoxing off of Effexor for about 2 months now. My taper is also scheduled to go down by 75mg increments every 2 weeks.
Only thing is that I have been on 300mg for 26 years. I'm down to 75mg now, and I can't function at all. Actually, I haven't been able to function since right before the beginning of the taper.
My head constantly feels like it could explode, and it's even worse when I have to converse with someone. I still have the depression and anxiety, feeling miserable, sleeping all day, so nauseated that I can barely drink a can of soup a day.
Late response but just in case anyone else is looking for an answer to this I'd say firstly that there is no one answer to this, it seems to depend on a whole host of factors including age, genetics, length of time on the drug or previous psychotropics, age you started etc. Probably the most important from what I've heard described seems to be the length of time taken to reduce your dose. The recommendation that seems to work the best is to reduce by 5-10% of your current dose and to remain at the new dose for at least a few months or until any symptoms you're experiencing are alleviated. If the symptoms are intolerable reinstate your previous dose until you stabilise & you could then try smaller reductions. Also be aware that even if you taper successfully you may begin to experience symptoms or additional symptoms months after you have stopped. It seems fairly common for this to happen around 2-3 months post taper.
If you have tapered over a relatively fast period ie. more quickly than is recommended, are experiencing symptoms and are looking for advice as to how long they'll continue my advice would be to reinstate ASAP at the last dose you were stable for a significant period of time. In my own case I tapered from 150 mg to 0 in just under two weeks, thought I'd tough out the symptoms which were my own personal pharmaceutical hell and saw some improvement (not a lot) over the next month or two. I'm not kidding 2 months later I was experiencing symptoms of a severe acute brain injury - google neuroleptic malignant syndrome or sympathetic storming if you're interested. Among other things the frontal part of my brain - ie. the origin or your personality and higher order functions etc. was numb and tingling and I could barely work out how to implement tying my shoes. My heart was racing and stopping and I was going into shock periodically & when I sought medical help and mentioned effexor I was met with blank stares and raised eyebrows and told to take supplements. 6 months later I woke up with genital atrophy. 8 months later things continued to worsen & I had to restart the effexor at the original dose which came with additional start up symptoms and now new side effects etc. Late reinstatement apparently doesn't work for everyone, the sooner you can do it the better chance you have of a good outcome so I was pretty lucky in that respect, I'm just left with visual snow, vertigo, sexual dysfunction and involuntary movements/ seizures. (Plus all the old side effects and some new ones - 25 Kg weight gain in a few months, more than 50% of my total weight when I reinstated.) The surviving antidepressants website has a huge collection of case histories if you're interested or there is a facebook support group and pretty good ebook by Dr Stuart Shipko (among others) that outlines a lot of the relevant information. Don't want to scare anyone, many people withdraw successfully and feel better as a result but don't mess around with this stuff it can can absolutely cause long term injury or disability, even death in some cases.
I went cold turkey from 225 mg and lasted 3 days. Not recommended
I was Effexor 75mg for a year, it did nothing for my depression but kept taking it because I’ve been thru hell going off other antidepressants. My doc put me on Pristiq to wean off the Effexor, he said I should be able to wean off the Pristiq easier because you can take much smaller doses. I was also told I’d be able to wean off within a month. I weaned myself off over 3 months & still has brain zaps, dizziness, nausea also. Once I was off the Effexor & Pristiq unfortunately I didn’t physically feel well for another 2 -3 months. Effexor is a monster to get off of, talk to your doc about a much slower taper. It took me a year to get the guts to try another antidepressant. Currently taking a very low dose of Zoloft because I’m very sensitive to meds. Best of luck .
Hello Jennalyn, I hate to tell you this but Effexor is THE most difficult drug to get off of. I took it for almost 10 years and gained a whopping 70 lbs in the first five years I took it. I suffer from depression, anxiety and PTSD due to the loss of my son. He suffered from PTSD and took his life after his third deployment to Iraq. That was 7 years ago and I swear I'm doing worse instead of better. When I was on the Effexor I slept almost 16 hours a day (I'm retired). I am 5 ft. tall and weighed 252 lbs! I was unrecognizable. The fall of 2017 I decided I had had enough. My bp, glucose levels, etc. were off the charts and I was so fat I couldn't move. I found a "medication provider" (hard to find an actual psychiatrist these days) who began the tritration. Like you, she did it way too quickly. I have never been so sick in all my life. I had the withdrawal symptoms for SIX MONTHS.
Puking, diarrhea, insomnia, horrible panic attacks. I prayed to die. Once I got a couple of months into it, I thought surely the end must be in sight. But it lasted and lasted and lasted. Almost a year later, I finally was Effexor free. But... I have been off of antidepressants for the past year and am feeling so down and anxious. I went to see another nurse practitioner (medication provider) and he put me on Viibryd and Gabapentin. I had been on .5 mg of Xanax all along. I hate to say it but I feel worse now than I ever have. I have read up on the side effects of the Viibryd and Gabapentin and they both say they CAUSE depression and anxiety. I am at my wit's end. I know deep down in my heart I'm going to have to make a major life change to get out from under these pharmaceuticals... eat better, get more exercise, find a social circle, find a hobby, etc. I have just been so stuck since losing my son I don't care about anything. I pray every night that the Good Lord call me home so that I can be with my son again. I don't know what the answer is... my next trial might be CBD oil. Or Levium... has anyone ever heard of it? It almost sounds too good to be true... so that means it probably is. Best of luck to all who suffer out there. It's a helluva an existence, isn't it?
Hello! There is no set time... it depends on your dosage, the length of time you were taking it and your personal metabolism. For some it's weeks, for others it can be months or longer.
We can't post outside links but I'd suggest you Google "Effexor withdrawal mental health daily" for a comprehensive article that may help you.
Best regards and I hope that you are feeling better quickly. Wild Cat
- Effexor information for Healthcare Professionals (includes dosage details)
- Side effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.